Iowa, 2014Damaging Wind in Iowa, June 28, 2014
June 28, 2014 · NWS DMX · 1 event in 1 county or zone
S. during the day on the 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively tilted shortwave moved through the central U.S. during the day on the 28th. A squall line developed over central Iowa and moved east during the afternoon. The storms produced small hail, very heavy rainfall, and gusty winds. One storm produced winds in Tama County at Traer. Several trees were toppled and damage was done to the roof of one home on the south side of town. There were also other scattered reports of damage in town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 28, 5:39 PM CST, 3 minutes earlier.
Area forecast discussion, Jun 28, 5:39 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT SAT JUN 28 2014
.SHORT TERM /TONIGHT/...
ISSUED AT 343 PM CDT SAT JUN 28 2014
A LINE OF THUNDERSTORMS HAS DEVELOPED OVER THE WESTERN HALF OF THE
STATE AHEAD OF A STRONG PV ANOMALY THAT IS MOVING EAST ACROSS
NEBRASKA. INDIVIDUAL STORMS HAVE BEEN FOLLOWING THE 850-300 MB
STEERING FLOW WHICH IS OUT OF THE SOUTH/SOUTHEAST AT AROUND 35 KTS.
THIS HAS LED TO TRAINING OF STORMS INITIALLY THIS AFTERNOON WITH
LOCALLY HEAVY RAINFALL OCCURRING. THE STEERING FLOW DOES GRADUALLY
VEER THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING AND
WILL HELP THE LINE SHIFT MORE PROGRESSIVE TO THE EAST. SEVERE
WEATHER THREAT IS THERE AS THE LINE SHIFTS EAST INTO AN AREA OF
GREATER INSTABILITY OVER CENTRAL AND SOUTH CENTRAL IOWA WHERE
MLCAPES IN EXCESS OF 2500 J/KG ARE IN PLACE. DEEP LAYER SHEAR IS
MARGINALLY WEAK ALONG AND AHEAD OF THE LINE AND SHOULD RESULT IN THE
STORM MODE TO REMAIN MULTI-CELLULAR WITH A PRIMARY THREAT FOR
MARGINALLY SEVERE HAIL AND DAMAGING WIND GUSTS.
THE UPPER LEVEL SHORT WAVE WILL PASS THROUGH THIS EVENING WITH DRIER
AIR AND SUBSIDENCE TO FOLLOW AND THIS WILL DIMINISH THE
PRECIPITATION THREAT FROM WEST TO EAST. POTENTIAL FOR SOME FOG TO
DEVELOP OVERNIGHT AS WINDS DIMINISH.
.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 343 PM CDT SAT JUN 28 2014
SEVERAL EPISODES OF SEVERE STORMS ARE EXPECTED FROM SUNDAY THROUGH
MONDAY. A NEGATIVELY TILTED TROUGH ASSOCIATED WITH A STRONG LOW
OVER SOUTHERN CANADA WILL GRADUALLY SHIFT EAST THROUGH MONDAY. THE
MODELS ARE ALL SUGGESTING A SURFACE LOW WILL SLOWLY LIFT INTO MN
THEN CANADA DRAGGING A COLD FRONT TO THE WESTERN IOWA BORDER.
DURING THE LATE MORNING/EARLY AFTERNOON A SECOND SURFACE LOW WILL
DEVELOP AND TRACK UP THE BOUNDARY AS A SHORT WAVE HEADS TOWARDS THE
UPPER MIDWEST FROM THE NORTHERN/CENTRAL PLAINS. STRONG SOUTHERLY
FLOW WILL BE PRESENT TRANSPORTING DEEP MOISTURE AND SHEAR OF 35-
50KTS ACROSS THE STATE WHICH IS MAXIMIZED BETWEEN 18Z AND 21Z.
STORMS ARE EXPECTED TO INITIATE OVER THE WEST OR NORTHWEST BY LATE
MORNING OR EARLY AFTERNOON THEN PROPAGATE EAST SOUTHEAST. ALL
MODES OF SEVERE STORMS WILL BE POSSIBLE SUNDAY WITH DAMAGING WIND
THE BIGGER THREAT BUT A FEW TORNADOES CANNOT BE RULED
OUT...ESPECIALLY NEAR THE BOUNDARY. PWATS APPROACH 2 INCHES SUNDAY
AFTERNOON SO HEAVY RAINFALL ALONG WITH SOME POTENTIAL FOR FLASH
FLOODING WILL BE POSSIBLE.
SUNDAY NIGHT A LOW LEVEL JET DEVELOPS AND STORMS REFIRE TO THE WEST
MOVING INTO WEST CENTRAL IOWA. AS THE JET TURNS INTO IA ANOTHER
ROUND OF SEVERE STORMS WILL MOVE IN...LIKELY BECOMING AN MCS WITH
ADDITIONAL THREAT OF DAMAGING WIND AND VERY HEAVY RAINFALL. THE
HEAVY RAINFALL FROM EARLIER IN THE DAY WILL SET THE STAGE FOR FLASH
FLOODING. IF WE DO NOT SEE MUCH FLASH FLOODING FROM THE EARLIER
EVENT THEN THE EVENING EVENT WILL MOST LIKELY CAUSE FLASH
FLOODING...DEPENDING ON WHERE EACH EVENT SETS UP OF COURSE.
CONVECTION WILL LIKELY BE ONGOING MONDAY MORNING AS THE UPPER LOW
FINALLY BEGINS TO PUSH EAST AND THE FINAL SHORTWAVE/TROUGH SWEEPS
THE AREA. WE WILL STILL SEE A THREAT OF SEVERE STORMS MONDAY...ALONG
WITH HEAVY RAINFALL WHICH WILL WANE THROUGH THE LATE MORNING
THROUGH MID AFTERNOON HOURS.
A SECONDARY COLD FRONT DROPS SOUTH OUT OF MINNESOTA ON TUESDAY BUT
WE LOSE OUR INSTABILITY SO I AM JUST EXPECTING SHOWERS ACROSS THE
NORTH AT THIS POINT...THOUGH AN ISOLATED STORM CANNOT BE RULED
OUT.
&&
.AVIATION...29/00Z
ISSUED AT 636 PM CDT SAT JUN 28 2014
LINE OF TSRA WILL CONTINUE TO PUSH EAST OF SITES THROUGH
06Z...AFFECTING KALO AND KOTM WITH IFR OR LOWER VISIBILITIES
WITHIN TSRA AND LINGERING VCTS AT KDSM AND KMCW. CONDITIONS WILL
IMPROVE QUICKLY TO VFR...THOUGH ADDITIONAL ROUND TSRA IS POSSIBLE
OVERNIGHT WITH SYSTEM MOVING IN FROM SD/NE...THOUGH HAVE NOT
INCLUDED MENTION ATTM WITH LOW CONFIDENCE. MAY SEE BR/FG AT SITES
NEAR 12Z WITH AMPLE LOW LEVEL MOISTURE AND HAVE TRENDED THIS WAY
AT KOTM. ADDITIONAL TSRA LIKELY AT SITES DURING THE DAY
TOMORROW...THOUGH TIMING AND LOCATION STILL UNCERTAIN ATTM.
&&
.HYDROLOGY...
ISSUED AT 325 AM CDT SAT JUN 28 2014
LITTLE CHANGE TO PREVIOUS HYDRO OUTLOOK. WITH ADDITIONAL PERIODS
OF HEAVY RAINFALL POSSIBLE THROUGH THE WEEKEND INTO
MONDAY...CHANCES FOR SOME ADDITIONAL FLOODING WILL CONTINUE. HIGH
PRECIPITABLE WATER AND DEEP WARM CLOUD DEPTHS SUGGEST TROPICAL
RAIN ENVIRONMENT ONCE AGAIN...SIMILAR TO THE PAST TWO DAYS. STORMS
MAY BE MORE PROGRESSIVE TONIGHT AND SUNDAY/MONDAY...BUT GIVEN THE
INCREASED DYNAMICS AND AVAILABLE MOISTURE...RAINFALL EFFICIENCY
WILL BE VERY HIGH. THE MORE ORGANIZED EVENTS APPEAR TO BE SUNDAY
INTO SUNDAY NIGHT...AND POSSIBLY AGAIN ON MONDAY AS WIND FIELDS
ALOFT BOTH DAYS WILL SUPPORT MORE WIDESPREAD CONVECTION.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DONAVON
LONG TERM...FAB
AVIATION...AWB
HYDROLOGY...REV
Hazardous weather outlook, Jun 28, 3:42 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT SAT JUN 28 2014
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-292145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
442 PM CDT SAT JUN 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER...WEST FORK OF THE DES MOINES RIVER...AND RACCOON RIVER
BASINS...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE THROUGH MID
EVENING. SOME OF THE STORMS MAY ALSO BECOME SEVERE WITH DAMAGING
WIND THE MAIN THREAT. LOCALIZED FLOODING IS POSSIBLE WITH A FEW
STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY INTO MONDAY. THERE IS
A MODERATE RISK OF SEVERE THUNDERSTORMS FOR SUNDAY AND SUNDAY
NIGHT. DAMAGING WIND...LARGE HAIL AND A FEW TORNADOES ARE ALL
POSSIBLE SUNDAY. SUNDAY NIGHT THE THREAT WILL MAINLY BE DAMAGING
WIND. VERY HEAVY RAINFALL WILL OCCUR WITH STORMS AND FLASH
FLOODING WILL BE POSSIBLE.
ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY WITH DAMAGING
WIND THE MAIN THREAT. HEAVY RAINFALL IS ALSO LIKELY WITH
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED SUNDAY
AFTERNOON...SUNDAY NIGHT AND MONDAY.
FAB
In the hours before
Special weather statement, Jun 28, 1:43 PM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT SAT JUN 28 2014
IAZ005-006-016-023>025-034>036-046-047-058-059-071-072-081-082-
092-093-282145-
KOSSUTH-WINNEBAGO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT-CALHOUN-
WEBSTER-HAMILTON-GREENE-BOONE-GUTHRIE-DALLAS-ADAIR-MADISON-ADAMS-
UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...LAKE MILLS...
GARNER...BRITT...KANAWHA...POCAHONTAS...LAURENS...ROLFE...FONDA...
GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...BELMOND...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...JEFFERSON...BOONE...GUTHRIE CENTER...PANORA...
BAYARD...CASEY...PERRY...WAUKEE...ADEL...GREENFIELD...STUART...
ADAIR...FONTANELLE...WINTERSET...EARLHAM...CORNING...CRESTON...
BEDFORD...LENOX...NEW MARKET...MOUNT AYR
243 PM CDT SAT JUN 28 2014
...LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN...
A NORTH TO SOUTH LINE OF THUNDERSTORMS HAS DEVELOPED OVER WESTERN
IOWA AND IS TRACKING TO THE NORTH TO NORTHEAST. THESE
THUNDERSTORMS WILL TRACK OVER THE SAME AREA REPEATEDLY AND WILL BE
CAPABLE OF DROPPING ONE TO TWO INCHES OF RAIN IN A VERY SHORT
AMOUNT OF TIME. THIS WILL LEAD TO LOCALIZED FLOODING IN AREAS WITH
POOR DRAINAGE. PLEASE STAY TUNED FOR ANY FUTURE UPDATES AND
POSSIBLE WARNINGS.
KS
Special weather statement, Jun 28, 3:37 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT SAT JUN 28 2014
IAZ006-007-016-017-025-026-036-037-048-049-060-061-073-074-084-
085-095-096-282300-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-HAMILTON-
HARDIN-STORY-MARSHALL-POLK-JASPER-WARREN-MARION-LUCAS-MONROE-
WAYNE-APPANOOSE-
INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD...
MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE...
EAGLE GROVE...CLARION...BELMOND...HAMPTON...WEBSTER CITY...
IOWA FALLS...ELDORA...ACKLEY...AMES...MARSHALLTOWN...DES MOINES...
NEWTON...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...
CHARITON...ALBIA...CORYDON...SEYMOUR...ALLERTON...HUMESTON...
CENTERVILLE
437 PM CDT SAT JUN 28 2014
...LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WITH STRONG WINDS
POSSIBLE...
A NORTH TO SOUTH LINE OF THUNDERSTORMS IS TRACKING ACROSS CENTRAL
IOWA TO THE NORTH TO NORTHEAST. THESE THUNDERSTORMS WILL TRACK
OVER THE SAME AREA REPEATEDLY AND WILL BE CAPABLE OF DROPPING ONE
TO TWO INCHES OF RAIN IN A VERY SHORT AMOUNT OF TIME. THIS WILL
LEAD TO LOCALIZED FLOODING IN AREAS WITH POOR DRAINAGE. IN
ADDITION...STRONG AND GUSTY WINDS WILL BE POSSIBLE WITH
THUNDERSTORMS...WITH GUSTS UP TO 50 MPH OR HIGHER. PLEASE STAY
TUNED FOR ANY FUTURE UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 28, 4:21 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
521 PM CDT SAT JUN 28 2014
IAZ027-028-038-039-050-062-075-086-097-290000-
BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA-POWESHIEK-MAHASKA-WAPELLO-
DAVIS-
INCLUDING THE CITIES OF...PARKERSBURG...CLARKSVILLE...
SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...
GRUNDY CENTER...REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...
CEDAR FALLS...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK...
GRINNELL...OSKALOOSA...OTTUMWA...BLOOMFIELD
521 PM CDT SAT JUN 28 2014
...LINE OF THUNDERSTORMS PRODUCING HEAVY RAIN WITH STRONG WINDS
POSSIBLE...
A NORTH TO SOUTH LINE OF THUNDERSTORMS IS TRACKING ACROSS CENTRAL
IOWA TO THE NORTH TO NORTHEAST. THESE THUNDERSTORMS WILL TRACK
OVER THE SAME AREA REPEATEDLY AND WILL BE CAPABLE OF DROPPING ONE
TO TWO INCHES OF RAIN IN A VERY SHORT AMOUNT OF TIME. THIS WILL
LEAD TO LOCALIZED FLOODING IN AREAS WITH POOR DRAINAGE. IN
ADDITION...STRONG AND GUSTY WINDS WILL BE POSSIBLE WITH
THUNDERSTORMS...WITH GUSTS UP TO 50 MPH OR HIGHER. PLEASE STAY
TUNED FOR ANY FUTURE UPDATES AND POSSIBLE WARNINGS.
AWB
Thunderstorm Wind, Tama
- When
- June 28, 5:42 PM CST
- Where
- Tama County, 0.94 mi SSE of Traer
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 42.187, -92.466
Reports of several trees down in Traer with roof damage to a home on the south side of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, June 28 to 30, 20141 injured · $5.4 million · 56 kt wind · 19 events
- Flooding in North Dakota, June 28 to 30, 2014$2.1 million · 7 events
- Flood and Damaging Winds in Wisconsin, June 28, 2014$181,000 · 63 kt wind · 13 events
- Flash Flooding and Damaging Winds in Missouri, June 28 to 29, 20145 injured · $31,000 · 56 kt wind · 7 events
- Lightning Strike in Michigan, June 28, 20146 injured · 1 event
- Hail and Damaging Winds in Mississippi, June 28, 2014$40,000 · 57 kt wind · 12 events
- Tornado and Damaging Winds in Oklahoma, June 28, 2014$52,000 · EF0 · 4 events
- Flash Flooding in Pennsylvania, June 28, 2014$40,000 · 4 events
- Tornado in Texas, June 28, 2014$45,000 · EF0 · 1 event
- Damaging Winds in Oklahoma, June 28, 2014$3,000 · 62 kt wind · 14 events
- Flash Flooding and Flooding in Kansas, June 28, 201461 kt wind · 10 events
- Damaging Wind in Michigan, June 28, 2014$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515388.